Alert archive / New Mexico / High Wind Warnings in 2008

High Wind Warning 17, NWS Midland/Odessa, TX

February 21, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Feb 21, 2008, 4:56 AM MST for Eddy County, New Mexico. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2008, 4:56 AM MST (11:56 UTC)
Expired
Feb 21, 2008, 8:00 PM MST
In force
15 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4633 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 211156
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 AM CST THU FEB 21 2008

...A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE DAVIS AND
GUADALUPE MOUNTAINS FOR...

.AN UPPER LEVEL SYSTEM WILL PASS TO THE NORTH OF THE AREA ON
THURSDAY BRINGING A COLD FRONT AND INCREASED WEST TO SOUTHWESTERLY
WINDS IN THE DAVIS AND GUADALUPE MOUNTAINS. EXPECT WINDS TO BEGIN
DECREASING OVERNIGHT AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE
AREA.

NMZ027-TXZ074-258-212000-
/O.UPG.KMAF.HW.A.0010.080221T1200Z-080222T0000Z/
/O.NEW.KMAF.HW.W.0017.080221T1200Z-080222T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
556 AM CST THU FEB 21 2008 /456 AM MST THU FEB 21 2008/

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 65
MPH WILL BE POSSIBLE TODAY ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

13
1 follow-up statement
000 
WWUS74 KMAF 212023
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CST THU FEB 21 2008

...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE DAVIS AND
GUADALUPE MOUNTAINS UNTIL MID EVENING...

.AS AN UPPER LEVEL SYSTEM PASSES TO THE NORTH WINDS HAVE INCREASED
ACROSS THE MOUNTAINS WITH GUSTS TO AROUND 60 MPH IN THE DAVIS
MOUNTAINS ABOVE 6000 FT AND GUSTS TO NEAR 70 MPH IN THE GUADALUPE
MOUNTAINS. THESE WINDS ARE EXPECTED TO SLOWLY SUBSIDE THIS EVENING
AS THE UPPER LEVEL SYSTEM MOVES AWAY FROM THE AREA.

NMZ027-TXZ074-258-220300-
/O.CON.KMAF.HW.W.0017.000000T0000Z-080222T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
223 PM CST THU FEB 21 2008 /123 PM MST THU FEB 21 2008/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/
THIS EVENING...

SOUTHWEST AND WEST WINDS OF 30 TO 50 MPH WITH GUSTS OF 60 TO 70
MPH ARE EXPECTED TO CONTINUE. IN THE DAVIS MOUNTAINS THESE HIGH
WINDS WILL AFFECT MAINLY THE ELEVATIONS ABOVE 6000 FT.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 21, 4:48 AM MST, 8 minutes earlier.

Area forecast discussion, Feb 21, 4:48 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 AM CST THU FEB 21 2008

.AVIATION...
LOWERED VIS THIS MORNING AFFECTING KMAF AND KHOB WITH LIFR AND IFR
CONDITIONS RESPECTIVELY. EXPECT THESE CONDITIONS TO STAY WHERE
THEY ARE RATHER THAN WORSEN...AND THEN BEGIN TO IMPROVE AFTER
SUNRISE THIS MORNING.

NEAR CALM WINDS AREAWIDE WILL INCREASE FROM THE WEST AND SOUTHWEST
LATER THIS MORNING/EARLY THIS AFTERNOON. EXPECT SUSTAINED WINDS
NEAR 15KT WITH GUSTS TO NEAR 30KT POSSIBLE ACROSS AREA TERMINALS.
WINDS ARE EXPECTED TO DECREASE TO NEAR 10KT OVERNIGHT TONIGHT AND
REMAIN FROM THE WEST WITH MAYBE A NORTHWEST SHIFT LATER IN THE
OVERNIGHT. /13/

&&

.PREV DISCUSSION... /ISSUED 543 AM CST THU FEB 21 2008/

DISCUSSION...
A POTENT SOUTHERN STREAM SHORTWAVE TROUGH WAS TRANSLATING EASTWARD
THROUGH ARIZONA THIS MORNING...WHILE A COLD FRONT HAD MOVED SOUTH TO
A CARLSBAD...PECOS...CRANE AND BIG LAKE LINE BY 21/10Z.  FOG HAD
DEVELOPED BEHIND THE FRONTAL BOUNDARY...AND POSSIBLY SOME DRIZZLE
WITHIN AREA OF WEAK ISENTROPIC UPGLIDE...BUT WAS NOT VERY THICK
ACCORDING TO OBSERVATIONS AND PHONE CALLS.  WINDS IN THE GUADALUPE
AND DAVIS MOUNTAINS HAD INCREASED OVERNIGHT...BUT REMAINED BELOW 40
MPH SUSTAINED SO FAR.

WILL CARRY FOG IN AREAS BEHIND THE FRONTAL BOUNDARY THIS MORNING...
IN ADDITION TO PATCHY DRIZZLE.  THINK VISIBILITIES WILL REMAIN HIGH
ENOUGH TO FOREGO A DENSE FOG ADVISORY...WHILE SURFACE TEMPERATURES
OF 30 DEGREES OR HIGHER...AND RECENT WARM TEMPERATURES WILL
ALLEVIATE ANY FREEZING DRIZZLE CONCERNS.  THE FOG SHOULD LIFT
THROUGH MID MORNING AS SURFACE PRESSURE FALLS CONTINUE AREAWIDE WITH
THE APPROACH OF THE SAID SHORTWAVE TROUGH.  AS THE SHORTWAVE TROUGH
MOVES OVER NEW MEXICO THIS AFTERNOON SOME ELEVATED INSTABILITY CROPS
UP OVER SOUTHEAST NEW MEXICO...ALONG WITH STEEP LAPSE RATES AROUND 8
C/KM.  ADDED ISOLATED THUNDERSTORMS TO NORTHERN LEA COUNTY...
ALTHOUGH THE SUB CLOUD LAYER WILL REMAIN VERY DRY AND LIMIT ANY
PRECIPITATION.  BESIDES THE BEST DYNAMICS WILL REMAIN NORTH OF THE
CWA TOO.

TONIGHT THE FRONTAL BOUNDARY WILL LIKELY SLIP SOUTH INTO THE AREA
AGAIN...WITH THE SOUTHERN EXTENT IT TRAVELS TO AGAIN A DILEMMA RIGHT
NOW.  HAVE COOLED TEMPERATURES FROM NORTHERN LEA COUNTY ACROSS THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS FOR THIS
POSSIBILITY.  ALSO ADDED PATCHY FOG AS WHAT MOISTURE IS AVAILABLE
COULD POOL ALONG THE BOUNDARY AGAIN.  TEMPERATURES WILL WARM ABOVE
NORMAL AREAWIDE AGAIN FRIDAY THROUGH SUNDAY AS PERSISTENT WESTERLY
FLOW ALOFT WILL BE REPLACED BY A TRANSIENT UPPER RIDGE.  EVEN WARMER
TEMPERATURES WILL BE POSSIBLE MONDAY AS WEST WINDS INCREASE AHEAD OF
ANOTHER SOUTHERN STREAM SHORTWAVE TROUGH.  A COLD FRONT WILL FOLLOW
MONDAY NIGHT AND TUESDAY AND COOL TEMPS BACK BELOW NORMAL VALUES.  A
WARMING TREND WILL FOLLOW WEDNESDAY WITH ABOVE NORMAL TEMPS EXPECTED
AGAIN BY NEXT THURSDAY.  THERE APPEARS TO BE LITTLE CHANCE OF
PRECIPITATION THROUGHOUT THE FORECAST.

FIRE WEATHER...
FIRE WEATHER WILL BE A CONCERN THIS AFTERNOON...THAT IS IF WIND
SPEEDS ACTUALLY PICK UP UNDER WHAT APPEARS TO BE QUITE A BIT OF
CLOUD COVER THAT WILL BE MOVING OVER THE AREA...AND TEMPERATURES
WARM AND DEWPOINTS BOTTOM OUT AS EXPECTED.  SINCE WINDS DO LOOK LIKE
THEY COULD BE AROUND 20 MPH SUSTAINED...WENT WITH A RED FLAG WARNING
FOR THE SOUTHEAST NEW MEXICO PLAINS...SOUTH OVER UPPER TRANS
PECOS...MARFA PLATEAU...DAVIS MOUNTAINS...STOCKTON PLATEAU AND BIG
BEND REGION DESPITE THESE CONCERNS.  MORE THAN LIKELY SOME OF THESE
AREAS WILL SEE RED FLAG CONDITIONS IF THE WINDS MATERIALIZE...SO
CONSIDERING THE STATE OF FUELS WOULD RATHER ERR IN THIS MANNER.  THE
RED FLAG WARNING WILL BE IN EFFECT FROM 21/18Z TILL 22/01Z WHEN WIND
SPEEDS DIMINISH AND/OR RH/S INCREASE ENOUGH.

RECOVERY TONIGHT WILL BE POOR TO FAIR OVER ALL BUT THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WHERE A COLD FRONT IS
EXPECTED TO DROP BACK TO THE SOUTH.  FIRE WEATHER CONCERNS WILL
REMAIN ELEVATED BOTH FRIDAY AND SATURDAY...BUT HAVE FOREGONE
ISSUANCE OF A FIRE WEATHER WATCH FOR EITHER DAY AT THIS POINT AS
THE SURFACE PRESSURE GRADIENT DOES NOT APPEAR TO BE AS STRONG
FRIDAY...AND THERE IS TOO MUCH DISAGREEMENT AMONGST PROGS FOR ANY
CERTAINTY ON WINDS SATURDAY.  ONE OR BOTH OF THESE DAYS COULD BE
SUBJECT TO A RED FLAG WARNING ON SUBSEQUENT SHIFTS THOUGH.

ALTHOUGH FRIDAY AND SATURDAY LOOK MARGINAL FOR FIRE WEATHER DUE TO
UNCERTAINTY IN WIND SPEEDS...AND LIGHTER WINDS AREAWIDE WILL
ALLEVIATE FIRE WEATHER CONCERNS SUNDAY...IT APPEARS MONDAY WILL BE
THE NEXT CERTAIN FIRE WEATHER DAY OVER MOST OF THE AREA.  WELL ABOVE
NORMAL TEMPERATURES WILL LIKELY COMBINE WITH WINDY CONDITIONS
AREAWIDE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MST THIS
     AFTERNOON FOR THE FOLLOWING ZONES...SOUTHEAST PLAINS/BLM
     ROSWELL/LNZ.

     HIGH WIND WARNING FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM CST THIS EVENING FOR
     THE FOLLOWING ZONES...BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...LOVING...MARFA PLATEAU...PECOS...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ THIS MORNING TO 9 PM
     CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

&&

13
Hazardous weather outlook, Feb 21, 4:18 AM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
518 AM CST THU FEB 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
518 AM CST THU FEB 21 2008 /418 AM MST THU FEB 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS ARE EXPECTED TO BEGIN INCREASING THIS
MORNING...ESPECIALLY ACROSS THE MOUNTAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO. EXPECT SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS TO NEAR 65 MPH POSSIBLE.

IN ADDITION...WITH THE STRONG WINDS AND DRY CONDITIONS...CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE TRANS PECOS REGIONS. LOW RH
VALUES...THE STRONG WESTERLY WINDS...AND AMPLE FUELS WILL LEAD TO
HIGH FIRE DANGER TODAY.

LOCALIZED PATCHY FOG WILL ALSO BE POSSIBLE THROUGHOUT THE EARLY
MORNING HOURS TODAY NEAR AND JUST NORTH OF THE FRONTAL BOUNDARY
OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. EXPECT
VARIABLE VISIBILITIES ACROSS THESE REGIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASED WINDS AND DRY CONDITIONS ON FRIDAY AND SATURDAY WILL
AGAIN CONTRIBUTE TO HIGH FIRE DANGER ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 5:42 AM MSTRed Flag WarningMAF12 hr
Feb 21, 1:58 PM MSTFire Weather WatchMAF38 hr

Nearby

High Wind Warnings in New Mexico, 2008High Wind Warnings in Texas, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.